Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 23, 2018, 6:55 PM MDT for Dawson County, Prairie County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2018, 6:55 PM MDT (00:55 UTC)
- Expired
- May 23, 2018, 7:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawson County, MT, Prairie County, MT
The radar
The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1893 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:13 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 23, 2:13 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 213 PM MDT Wed May 23 2018 .DISCUSSION... Upper low moving northeast into central Montana late today allowing for upper diffluent flow above the mid-level dry slot. Some showers and thunderstorms have fired up over southeast and south-central Montana and northern Wyoming this afternoon. These should threaten the SE zones this evening where the best shear are. Have added severe wording in to this area accordingly. Low pressure then lifts northeast of the area Thursday with parent upper low over the Prairie provinces. Upper pieces of energy with diurnal heating will allow for a few leftover showers/tstorms mainly in the northern zones throughout the day. Upper ridge then builds in for Friday allowing for temperatures to rise into the 80s that continues into Saturday. Then an upper low from the SW moves in, bringing increase chances for showers and thunderstorms Saturday Night through Monday. This is wetter solution than what was expected a few days ago. The main thing to stress - late Saturday will see the increase chance of severe thunderstorms. This system moves out mid week, but a longwave trough sets up over the western states and thus unsettled conditions can be expected through the end of the week. TFJ && .AVIATION... Brief MVFR KSDY/KSDY this evening in strong thunderstorms then mostly VFR. Some low clouds late tonight may bring MVFR conditions. Conditions improve Thursday as system moves out and upper ridge moves in. Winds: Light tonight then increase to 10-15 kts tomorrow afternoon. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, May 23, 4:02 PM MDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service Glasgow MT 402 PM MDT WED MAY 23 2018 MTZ022-023-232245- Garfield MT-McCone MT- 402 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST CENTRAL MCCONE COUNTIES UNTIL 445 PM MDT... At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Flowing Wells Rest Area, or 25 miles west of Circle, moving north at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Nelson Creek Rec Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4741 10593 4730 10625 4759 10653 4773 10605 TIME...MOT...LOC 2202Z 157DEG 12KT 4743 10614 Bigelbach
Special weather statement, May 23, 4:11 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT WED MAY 23 2018
MTZ022-232300-
Garfield MT-
411 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 33 miles southwest of Jordan, moving north at 15
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Edwards, Sand Springs and Steve Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4702 10694 4696 10783 4714 10792 4732 10793
4743 10702 4722 10690
TIME...MOT...LOC 2211Z 157DEG 11KT 4710 10755
BigelbachSpecial weather statement, May 23, 4:57 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Glasgow MT 457 PM MDT WED MAY 23 2018 MTZ022-232345- Garfield MT- 457 PM MDT WED MAY 23 2018 ...SPECIAL WEATHER STATEMENT... At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near Sand Springs, or 31 miles west of Jordan, moving north at 15 mph. Small hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Edwards, Brusett and Steve Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4707 10701 4712 10770 4747 10781 4741 10692 TIME...MOT...LOC 2256Z 186DEG 12KT 4717 10755 Bigelbach
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:38 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie | 37 min |
| May 23, 6:42 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 33 min |
| May 23, 6:44 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 61 min |
| May 23, 7:00 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 37 min |
| May 23, 7:18 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 57 min |
| May 23, 8:02 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 43 min |
| May 23, 8:17 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.